Vermont, 2010

Winter Storm and Winter Weather in Vermont, January 2 to 3, 2010

January 2 to 3, 2010 · NWS BTV · 16 events in 16 counties and zones

Record Snowfall occurred across the greater Burlington area on January 2nd into January 3rd. A powerful ocean storm southeast of Nova Scotia during the late afternoon of January 2nd, retrograded into the Gulf of Maine near Rockport, Maine by the morning of January 3rd and then proceeded to return to the Atlantic Ocean during the afternoon of January 3rd.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$340,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Record Snowfall occurred across the greater Burlington area on January 2nd into January 3rd.

A powerful ocean storm southeast of Nova Scotia during the late afternoon of January 2nd, retrograded into the Gulf of Maine near Rockport, Maine by the morning of January 3rd and then proceeded to return to the Atlantic Ocean during the afternoon of January 3rd.

Wraparound snows moved into northern Vermont during the afternoon and evening hours of January 2nd and continued through the afternoon of January 3rd. The windward side (west) of the various mountain ranges in Vermont witnessed the heaviest snowfall due to upslope conditions with the leeward side (east) received less snow due to downslope. In addition, some training of mesoscale snow bands, likely a result of upslope and convergence within the Champlain Valley of Vermont accounted for record snowfall in the Burlington area.

Favorable upslope regions received 8 to 18 inches of snowfall with over 30 inches in the greater Burlington area. Meanwhile downslope regions received 2 to 6 inches of snowfall. In addition, brisk northwest winds of 15 to 25 mph with higher gusts caused considerable blowing and drfiting of the snow with 4 to 5 foot snow drifts reported.

A record 33.1 inches of snow fell with this storm at Burlington Int'l Airport in South Burlington, which surpassed the old record of 29.8 inches that occurred on December 25-28 in 1969.

Some other specific snowfall totals; 30 inches in Essex Junction and Colchester (Chittenden county), 25 inches in Monkton (Addison county) and Milton (Chittenden county), 24 inches in Charlotte (Chittenden county), 22 inches in Jeffersonville (Lamoille county), Underhill and Jericho (Chittenden county), 18 inches in Canaan (Essex county) and Sheldon Springs (Franklin county), 16 inches in Cambridge (Lamoille county), 14 inches in Barton (Orleans county), Danby (Rutland county) and Lincoln (Addison county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 2, 1:22 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jan 2, 1:22 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
122 PM EST SAT JAN 2 2010

.SYNOPSIS...
A LOW PRESSURE SYSTEM HAS DEVELOPED OFF THE NEW ENGLAND COAST
OVERNIGHT...AND WILL RETROGRADE WEST TOWARDS THE GULF OF MAINE
THIS AFTERNOON...REMAINING INTO THE BEGINNING OF NEXT WEEK.
WINTRY PRECIPITATION WILL FALL OVER THE AREA DURING THIS TIME.
LINGERING SNOW SHOWERS WILL CONTINUE FOR THE REST OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1006 AM EST SATURDAY...NO UPDATE PLANNED TO GOING FORECAST.
EXPECTING LGT SNOWFALL TO CONTINUE DURING THE DAY AS UPPER LOW
CONTINUES TO PUSH OFFSHORE. CIRCULATION AROUND THE UPPER LOW WILL
BE ENHANCED BY SFC LOW OFFSHORE BRINGING ATLANTIC MOISTURE INTO
THE AREA THROUGHOUT THE DAY.

PREVIOUS DISCUSSION...LOW PRESSURE SYSTEM CURRENTLY CENTERED JUST
OUTSIDE THE BENCHMARK WILL SLOWLY RETROGRADE WEST TOWARDS THE GULF
OF MAINE...REMAINING THERE THROUGH EARLY SUNDAY NIGHT. UPPER LEVEL
LOW CENTERED OVER EASTERN PA THIS MORNING WILL CATCH UP TO SURFACE
LOW EARLY THIS EVENING...BECOMING VERTICALLY STACKED AND
INTENSIFYING. PLENTY OF MOISTURE ASSOCIATED WITH THIS
SYSTEM...STILL EXPECTING PROLONGED SNOW EVENT. SNOW WILL BEGIN
THIS AFTERNOON AND CONTINUE THROUGH THE FIRST PART OF THIS COMING
WEEK. BEST CHANCE FOR SNOW WILL BE ACROSS THE NORTHERN HALF OF OUR
ZONES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
AS OF 400 AM EST SATURDAY...PLENTY OF MOISTURE CONTINUES TO
STREAM INTO THE FORECAST AREA FROM OUR NORTHEAST TONIGHT AND ALL
THE WAY THROUGH MONDAY. HEAVIEST SNOW WILL FALL OVERNIGHT INTO
THE FIRST PART OF SUNDAY. SURFACE LOW WILL BE CLOSETS TO OUR
FORECAST AREA AT THAT TIME...AND DEEPEST MOISTURE IS CLOSELY
ASSOCIATED WITH LOW CENTER. THERE WILL ALSO BE AN UPSLOPE
COMPONENT WITH NORTHWEST FACING SLOPES SEEING SOME ENHANCEMENT.
DEEPENING SURFACE LOW WILL ALSO CAUSE STRONG PRESSURE GRADIENT
FORCE ACROSS THE NEW ENGLAND STATES. HAVE MENTIONED WIND GUSTS UP
TO 40 MPH AT THIS TIME...BUT THERE IS POTENTIAL FOR WINDS TO GUST
EVEN HIGHER. MODELS HAVE COME INTO VERY GOOD AGREEMENT SHOWING
THIS LOW PRESSURE RETROGRADING INTO THE GULF OF MAINE. OVERALL
SNOWFALL AMOUNTS WILL RANGE FROM ONLY ABOUT 5 INCHES IN SOUTHERN
VERMONT...TO OVER A FOOT OF SNOW IN NORTHERN VERMONT. SURFACE LOW
WILL FINALLY MOVE OUT TO SEA SUNDAY NIGHT...AND SNOW WILL BECOME
MORE SHOWERY IN NATURE...AND MAINLY AFFECTING HIGHER ELEVATIONS
OF THE NORTH COUNTRY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 230 AM EST SATURDAY...UPPER LEVEL LOW PRESSURE CENTER TO
REMAIN OVER THE CANADIAN MARITIMES THROUGH MUCH OF THE WEEK. THIS
WILL KEEP ARE IN NORTH TO NORTHWEST FLOW ALOFT...WHICH WILL
SUPPORT A CONTINUATION OF SNOW SHOWERS...ESPECIALLY OVER THE
MOUNTAINS AND NORTHERN SECTIONS OF VERMONT. THE DAY WITH THE BEST
CHANCE FOR ACCUMULATING MOUNTAIN SNOWS WILL BE ON TUESDAY. STILL
LOOKING AT PLENTY OF CLOUDS ALONG WITH BELOW NORMAL TEMPERATURES
DURING THE DAY. THE PATTERN WILL CHANGE LATE THURSDAY NIGHT INTO
FRIDAY AS AN UPPER LEVEL TROUGH MOVES IN FROM THE WEST AND
ENHANCE THE POTENTIAL FOR LIGHT SNOW ACROSS THE ENTIRE
AREA...ESPECIALLY ON FRIDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THROUGH 12Z SUNDAY...A DEEP AREA OF LOW PRESSURE OFF THE CANADIAN
MARITIMES IS RETROGRADING WEST. AS THIS OCCURRES IT WILL INCREASE
THE PRESSURE GRADIENT...AND THEREFORE WINDS...ACROSS THE FORECAST
AREA. IT WILL ALSO INCREASE SNOWFALL RATES.

CEILINGS AND VIS ARE GENERALLY LOW MVFR TO IFR... AND WILL
FURTHER DETERIORATE TO IFR AND LIFT AS SNOWFALL RATES INCREASE AND
WINDS INCREASE. SNOW BANDS IN THE CHAMPLAIN VALLEY...NORTHERN
GREENS...AND NORTHEASTERN ADIRONDACKS WILL BE MODERATE AT TIMES
THIS AFTERNOON. MODERATE SNOW WILL GENERALLY SPREAD THROUGH ALL
TAF SITES AROUND 00Z...AND GENERALLY PERIODS OF MODERATE SNOW WILL
PERSIST THROUGH THE PERIOD. HEAVIEST AMOUNTS ARE LIKELY BETWEEN
03-12Z. WINDS ARE GENERALLY OUT OF THE NNW...THOUGH OUT OF THE WSW
AT KMSS...SUSTAINED BETWEEN 10-15 AND GUSTING BETWEEN 15-22KT.
WINDS WILL INCREASE THROUGH THE AFTERNOON AND PEAK DURING BETWEEN
03-10Z...WITH G22-35KT. THIS WILL CAUSE SNOW TO BLOW AND
DRIFT...FURTHER REDUCING VISIBILITIES.

OUTLOOK 18Z SUNDAY THROUGH WEDNESDAY...
SUNDAY 18Z THROUGH MONDAY 12Z...MVFR/IFR AT ALL SITES SATURDAY
NIGHT DUE TO MODERATE TO OCCASIONALLY HEAVY SNOW. NW WINDS GUSTING
20-30KT DIMINISHING TO 10-20KT BY 00Z MON.
MONDAY THROUGH WEDNESDAY...MVFR/IFR IN LIGHT SNOW SHOWERS...ESPECIALLY
IN THE MOUNTAINS. NORTH TO NORTHWEST WINDS WILL CONTINUE 10-20 MPH
THROUGH TUESDAY THEN SUBSIDE WEDNESDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR VTZ001>010-
     016>018.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST MONDAY FOR VTZ011-012-
     019.
NY...WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR NYZ026>031-034-
     035-087.

&&

SYNOPSIS...NEILES
NEAR TERM...JN/NEILES
SHORT TERM...NEILES
LONG TERM...EVENSON
AVIATION...EVENSON/AMF
Hazardous weather outlook, Jan 2, 3:00 AM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
300 AM EST SAT JAN 2 2010

NYZ026>031-034-035-087-VTZ001>010-016>018-030800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-
300 AM EST SAT JAN 2 2010

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VTZ011-012-019-030800-
WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
300 AM EST SAT JAN 2 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 2, 11:26 AM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1126 AM EST SAT JAN 2 2010

NYZ028-035-VTZ001-002-005-009-016>018-022200-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-
INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY...
TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON...
MIDDLEBURY...VERGENNES...ENOSBURG FALLS...RICHFORD...UNDERHILL...
BRISTOL...RIPTON
1126 AM EST SAT JAN 2 2010

...HEAVIER SNOW BANDS WILL CONTINUE TO DEVELOP IN THE CHAMPLAIN
VALLEY THIS AFTERNOON...

HEAVIER SNOW BANDS WERE DEVELOPING IN THE CHAMPLAIN VALLEY AT
MIDDAY AND WILL LIKELY CONTINUE THROUGH THIS AFTERNOON.

AT TIMES...THERE WILL BE JUST SNOW FLURRIES AND AT OTHER TIMES
HEAVY SNOW WITH VISIBILITIES REDUCED TO AN HALF MILE OR LESS.
THESE HEAVIER SNOW BANDS COULD BRING A QUICK HALF INCH OR MORE
WITHIN AN HOUR AND SNOWFALL TOTALS THROUGH 5 PM ARE LIKELY TO BE 1
TO 4 INCHES.

STEADIER SNOW FROM THE MAIN STORM WILL LIKELY DEVELOP BY THIS
EVENING WITH DETERIORATING ROAD CONDITIONS TONIGHT THROUGH SUNDAY.
THEREFORE..IF YOU HAVE TO FINISH PREPARATIONS FOR THIS STORM...DO
SO NOW.

SLW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, Caledonia

When
January 2, 3:00 PM EST to January 3, 6:00 PM EST
Where
Caledonia forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Winter Storm, Eastern Addison

When
January 2, 3:00 PM EST to January 3, 6:00 PM EST
Where
Eastern Addison forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Storm, Eastern Franklin

When
January 2, 3:00 PM EST to January 3, 6:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Storm, Essex

When
January 2, 3:00 PM EST to January 3, 6:00 PM EST
Where
Essex forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Winter Storm, Grand Isle

When
January 2, 3:00 PM EST to January 3, 6:00 PM EST
Where
Grand Isle forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Winter Storm, Orleans

When
January 2, 3:00 PM EST to January 3, 6:00 PM EST
Where
Orleans forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Winter Storm, Western Addison

When
January 2, 3:00 PM EST to January 3, 6:00 PM EST
Where
Western Addison forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Storm, Western Franklin

When
January 2, 3:00 PM EST to January 3, 6:00 PM EST
Where
Western Franklin forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Storm, Eastern Chittenden

When
January 2, 3:00 PM EST to January 3, 6:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Storm, Lamoille

When
January 2, 3:00 PM EST to January 3, 6:00 PM EST
Where
Lamoille forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Storm, Western Chittenden

When
January 2, 3:00 PM EST to January 3, 6:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$125,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Storm, Eastern Rutland

When
January 2, 3:00 PM EST to January 3, 6:00 PM EST
Where
Eastern Rutland forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Storm, Western Rutland

When
January 2, 3:00 PM EST to January 3, 6:00 PM EST
Where
Western Rutland forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Weather, Orange

When
January 2, 3:00 PM EST to January 3, 6:00 PM EST
Where
Orange forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
January 2, 3:00 PM EST to January 3, 6:00 PM EST
Where
Washington forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Winter Weather, Windsor

When
January 2, 3:00 PM EST to January 3, 3:00 PM EST
Where
Windsor forecast zone
Property damage
$5,000
Reported by
COOP Observer

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2010Every state in 2010This day in weather historyWarnings in Vermont, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202814, 202815, 202816, 202817, 202818, 202819, 202821, 202822, 202823, 202824, 202825, 202826, 202827, 202828, 202829, 202830.